If Yehuda Levy could just make it through final exams, he thought he could ignore what was happening to his body.
He didn’t know his blood was slowly turning into poison.
“I was trying to make sense of what was happening,” Levy told ABC News. “At one point, I thought maybe I had mono.”
Levy, 21, a rising senior at Yeshiva University in Manhattan, had undergone a sudden 25-pound weight loss in about a month. His thirst became insatiable, and he felt fatigued and nauseous. He was also urinating up to 30 times a day.
Since he had recently undergone steroid injections for a herniated disc, he chalked it all up to missing time at the gym and stomach irritation from the ibuprofen he took for back pain. Soon his vision became blurry, and his eyes felt as if there was “sand” in them.
“I was like a walking dead body,” he said. “I just felt like I was about to collapse every second.”
One morning in early January, it became unbearable, and Levy took out his laptop determined to find out what was wrong with him. He was careful not to miss a symptom in his web searches.
The result was something called diabetic ketoacidosis, or DKA, a complication of type 1 diabetes. This form of diabetes used to be called “juvenile diabetes,” and it occurs when the body’s immune system attacks cells that make insulin, rendering the body unable use sugar in the blood stream as fuel. When this happens, the body breaks down fat instead of sugar, producing harmful acid.
“Without insulin, you really can’t live,” said Dr. Ronald Tamler, who directs the Mount Sinai Diabetes Center in New York City, and eventually became Levy’s endocrinologist. “[DKA] is a situation in which the patient does not make any insulin at all and it’s very dangerous. It’s one of the few things you can actually acutely die of.”
Could Levy have diabetes?
“It just matched all my symptoms,” Levy said.
A few more key strokes and a phone call to his local pharmacy told him he could buy a handheld device to test his blood sugar and find out on the spot.
Then Levy’s roommate came into his room, and didn’t believe him.
“He was very optimistic,” Levy said. “He said, ‘There’s no way you have diabetes. Calm down. Relax.’”
Still, Levy was too exhausted to walk the two blocks to the pharmacy alone, so his roommate went with him. Levy fell a few times in the snow, but he made it.
“It was like the worst thing in the world, hell, walking there and back,” he said.
Once he pricked his finger and used the device, it told him his blood glucose was over 600 milligrams per deciliter. Not knowing what that meant, he did an Internet search.
“It said three words: coma, fatal and deadly,” Levy said.
It scared him and he knew he’d need to go to the hospital, but the gravity of the situation didn’t hit him yet, he said. So he went to a nearby store to pick up his dry-cleaning.
He wasn’t sure why he said it, but he told the people behind the counter that he had just found out he had diabetes and that his blood sugar was over 600.
They handed him their phone and tried to dial 911 for him.
“That was what really broke it to me,” he said.